In another sign that immune-suppressing drugs may cause skin cancer, a new Irish study links immunomodulator use in younger patients with inflammatory bowel disease (IBD) to higher rates of nonmelanoma skin cancer (NMSC).
The 19-year study lacks information about medication doses or duration, and it doesn’t confirm a cause-and-effect link. Still, researchers recommend that all patients with IBD be urged to comply with skin cancer prevention guidelines.
As the study notes, previous research has linked immunosuppression – such as that in transplant patients and those with AIDS and lymphoma – to higher rates of NMSC.
Studies have also linked IBD to higher rates of NMSC even before the age of 50, possibly as the result of immune system dysfunction and exposure to immunomodulators, especially thiopurines. The risk of tumor necrosis factor–alpha (TNF-alpha) inhibitors, the study says, is less clear.
To better understand the risk of immunomodulators, researchers led by Julianne Clowry, MBBCh, of St Vincent’s University Hospital in Dublin tracked 2,053 IBD patients at a tertiary adult hospital from 1994 to 2013.
The median age at IBD diagnosis was 31 with a median of 19.6 years of illness, and the patients had both Crohn’s disease (41%) and ulcerative colitis (59%). Fifty-seven percent of patients had taken immunomodulating medication, although the database used didn’t disclose details about dose or duration, and 43% had not.
The study findings appeared Jan. 3 in the Journal of the European Academy of Dermatology and Venereology ().
NMSC was diagnosed in 1.7% of the entire cohort, 1.4% of patients who’d taken immunosuppressants, and 1.9% of those who had not.
Older ages may explain the higher rate in those who didn’t take the medications. The researchers found that the standardized incidence ratio for the patients who took immunomodulators overall was 1.76 [confidence interval, 1.0-2.7], compared with a matched general population cohort, while the ratio was not considered significant among the nonimmunosuppressed [1.07; CI, 0.6-1.6].
The study links use of thiopurines alone and use of both thiopurines and TNF-alpha inhibitors to higher rates of NMSC [odds ratio, 5.26; 95% CI, 2.15-12.93; P less than .001, and OR: 6.45; 95% CI, 2.69-15.95; P less than .001, respectively].
The researchers note that 82% of those who had taken a TNF-alpha inhibitor also took a thiopurine at some point.
The study says the “relatively high” standardized incident ratios are worrisome amid more use of dual immunomodulators and higher IBD rates in kids and younger adults. But the medications are “vital,” the study says, and the researchers suggest “targeted dermatology referrals for IBD patients, particularly those exposed to dual immunomodulatory therapy from an early age.”
The study authors disclose no source of funding and report no relevant disclosures.